Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
194 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is it safe to take gardasil vaccination?

Hello, My girlfriend is due to receive the Gardasil vaccination in two weeks. She is taking an oral contraceptive. She was looking up side effect statistics for the vaccine and found that there have been several dozen cases of thrombosis in sensitive groups after receiving the vaccine. She now does not want to take the shots. How worried should she be about this?
Thu, 20 May 2021
Report Abuse
General & Family Physician 's  Response
Hi,

Gardasil 9 vaccine is used to prevent infection by 9 sub- types of HPV which are supposed to be causative for cervical, vulval, vaginal and anal cancers and pre-cancers as well as genital warts in girls and women. These may also be used in boys and men to prevent anal cancer and pre-cancer as well as genital warts. Sometimes, it may have side effects like pain, redness, swelling at the injection site, fever, headache, nausea, dizziness as well as fainting (syncopy).

Syncopy is a frequently seen side effect, which can be prevented by closely monitoring the patient for at least 15 minutes after the immunization in a lying position. Allergic reactions like itching and very rarely anaphylactic reaction may be seen. Fortunately most of the side effects are minor and transient and go by themselves after some time. Side effects which need hospitalization were seen in thrombo-embolic side effects were seen in the main risk groups like diabetics, patients on oral contraceptives, smokers, obesity, genital clotting defects or immobilization etc.

However, the frequency of thrombo-embolic incident was equal with use of vaccination or without vaccination in both groups i.e., group with risk factor or without risk factors. In these extensive studies no increased risk was seen for thrombo-embolic episode with Gardasil 9 vaccination.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Satnarain Bansal, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Papillomavirus


Is it safe to take gardasil vaccination?

Hi, Gardasil 9 vaccine is used to prevent infection by 9 sub- types of HPV which are supposed to be causative for cervical, vulval, vaginal and anal cancers and pre-cancers as well as genital warts in girls and women. These may also be used in boys and men to prevent anal cancer and pre-cancer as well as genital warts. Sometimes, it may have side effects like pain, redness, swelling at the injection site, fever, headache, nausea, dizziness as well as fainting (syncopy). Syncopy is a frequently seen side effect, which can be prevented by closely monitoring the patient for at least 15 minutes after the immunization in a lying position. Allergic reactions like itching and very rarely anaphylactic reaction may be seen. Fortunately most of the side effects are minor and transient and go by themselves after some time. Side effects which need hospitalization were seen in thrombo-embolic side effects were seen in the main risk groups like diabetics, patients on oral contraceptives, smokers, obesity, genital clotting defects or immobilization etc. However, the frequency of thrombo-embolic incident was equal with use of vaccination or without vaccination in both groups i.e., group with risk factor or without risk factors. In these extensive studies no increased risk was seen for thrombo-embolic episode with Gardasil 9 vaccination. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Satnarain Bansal, General & Family Physician